Texas, 2014

Hail and Damaging Wind in Texas, May 24, 2014

May 24, 2014 · NWS MAF · 16 events in 6 counties and zones

An upper level low was over Arizona/New Mexico slowly moving eastward with upper level disturbances associated with this low moving over southeast New Mexico and West Texas. The atmosphere was very moist and unstable and there were southeast upslope winds leading to an increase in lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low was over Arizona/New Mexico slowly moving eastward with upper level disturbances associated with this low moving over southeast New Mexico and West Texas. The atmosphere was very moist and unstable and there were southeast upslope winds leading to an increase in lift. There was an outflow boundary near the Pecos River which provided a concentrated source of lift for thunderstorms to develop. Recent rainfall had moistened the soil enough to increase the threat of flash flooding. These conditions resulted in severe thunderstorms with hail, strong winds, and flash flooding across West Texas and southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 1:46 PM CST, 29 minutes earlier.

Area forecast discussion, May 24, 1:46 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT Sat May 24 2014

.DISCUSSION...
A bit busy so will keep this short. Not much has changed with the
forecast reasoning tonight into Monday with the deep upper low
over NM/AZ continuing to provide southerly flow and instability
with scattered showers and thunderstorms to much of the CWA. Shear
values are high enough that there will be a tornado threat, but
despite Tornado Watch #181 reaching up in southeastern New Mexico,
the main TOR threat will be along and south of an outflow boundary
currently near the Pecos River. Winds behind this boundary have
been an impressive 20-30kts from the northeast but it should stall
soon and begin to lift north exposing the southern portions of the
watch to the directional shear needed for a tornado threat. The
northern portion of the tornado watch may see more of a severe
threat given the surface cold pool behind the outflow boundary
keeping convection elevated. In addition to the severe threat,
there have been recent rains of 1-3 inches from southeastern New
Mexico across the northern Permian Basin which have moistened the
soil enough to enhance the flash flood threat. By no means is the
drought over, but these rains will make flooding easier in the
northern CWA so areas from Hobbs to Snyder need to be aware for
the potential for flash flooding mainly in urban areas with poor
drainage and low water crossings.

Highest rain chances will be the next 24 hours with the axis of
rain shifting to the east by Monday as the upper low finally
begins to move east into the plains. Increasing upper heights will
allow highs to rise back to near normal but the approaching upper
ridge is not very strong so very seasonal temps can be expected
the remainder of next week. Somewhat unusual for late May, we also
have to keep an eye on the eastern Pacific where a tropical system
is forecast to move north and may make landfall into northern
Mexico the middle of next week. This could spread moisture as far
east as west Texas and bring another chance for rain.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 63  79  63  84  /  70  70  40  30
BIG SPRING TX              65  77  65  81  /  70  70  60  40
CARLSBAD NM                60  84  61  87  /  40  40  20  20
DRYDEN TX                  69  86  68  86  /  40  40  40  40
FORT STOCKTON TX           66  86  65  89  /  40  40  40  30
GUADALUPE PASS TX          55  77  57  82  /  30  30  20  20
HOBBS NM                   60  80  61  81  /  70  60  30  30
MARFA TX                   55  82  54  84  /  30  30  20  20
MIDLAND INTL AIRPORT TX    65  79  65  85  /  70  60  50  30
ODESSA TX                  65  80  64  86  /  60  60  50  30
WINK TX                    65  87  65  90  /  60  60  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Sunday afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through Sunday evening FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Dawson...Ector...
     Gaines...Glasscock...Howard...Loving...Martin...Midland...
     Mitchell...Reagan...Scurry...Upton...Ward...Winkler.

&&

29/10
Hazardous weather outlook, May 24, 2:09 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT SAT MAY 24 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-252015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
309 PM CDT SAT MAY 24 2014 /209 PM MDT SAT MAY 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY TO CONTINUE INTO TONIGHT ACROSS MUCH OF
THE AREA. ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING...SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL. SOME
STORMS COULD BECOME SEVERE...WITH HAIL TO THE SIZE OF GOLF BALLS
OR LARGER...AND DAMAGING WINDS TO AROUND 60 MPH. AN ISOLATED
TORNADO OR TWO WILL BE POSSIBLE...ESPECIALLY OVER THE WESTERN LOW
ROLLING PLAINS AND PERMIAN BASIN. TORNADO WATCH 181 IS IN EFFECT
UNTIL 10 PM CDT/9 PM MDT.

HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE
EXPECTED WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE
PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF
WEST TEXAS AND SOUTHEAST NEW MEXICO. HEAVY RAINFALL WILL AGAIN BE
POSSIBLE...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD
WATCH IS IN EFFECT NORTH OF THE PECOS...INCLUDING ALL EDDY
COUNTY...THROUGH SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 24, 1:20 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT SAT MAY 24 2014

TXZ058-074-242000-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
220 PM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL REEVES COUNTY UNTIL 300 PM CDT...

...A TORNADO WATCH IS IN EFFECT...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WINDS WAS LOCATED OVER BALMORHEA AT 219 PM CDT...MOVING NORTHEAST AT
15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3133 10366 3109 10330 3088 10373 3100 10391
TIME...MOT...LOC 1919Z 239DEG 13KT 3097 10376

HLUCHAN
Special weather statement, May 24, 1:21 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT SAT MAY 24 2014

TXZ075-242000-
PECOS-
221 PM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 300 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF BELDING AT 220
PM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL CROSS
INTERSTATE 10 BETWEEN MILE MARKERS 250 AND 272.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT. IF A TORNADO IS SPOTTED OR A
WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3109 10289 3091 10264 3062 10296 3075 10313
TIME...MOT...LOC 1920Z 221DEG 22KT 3076 10298

HUFFMAN
Special weather statement, May 24, 1:26 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT SAT MAY 24 2014

TXZ058-067-075-242015-
PECOS-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
226 PM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL WARD...EAST CENTRAL REEVES AND NORTHWESTERN PECOS
COUNTIES UNTIL 315 PM CDT...

...A TORNADO WATCH IS IN EFFECT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 9 MILES
SOUTHWEST OF B F GOODRICH TESTING TRACK AT 226 PM CDT...MOVING
NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3163 10314 3130 10279 3096 10326 3122 10351
TIME...MOT...LOC 1926Z 225DEG 26KT 3118 10331

HLUCHAN
Special weather statement, May 24, 1:47 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT SAT MAY 24 2014

TXZ061-062-068-069-242030-
ECTOR-MIDLAND-CRANE-UPTON-
247 PM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EASTERN ECTOR...NORTHEASTERN CRANE...NORTHWESTERN UPTON AND
SOUTHWESTERN MIDLAND COUNTIES UNTIL 330 PM CDT...

...A TORNADO WATCH IS IN EFFECT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 11 MILES
SOUTHWEST OF PLEASANT FARMS AT 247 PM CDT...MOVING NORTH AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3202 10260 3188 10207 3146 10242 3154 10264
TIME...MOT...LOC 1947Z 199DEG 23KT 3157 10249

HLUCHAN
Special weather statement, May 24, 2:03 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT SAT MAY 24 2014

TXZ068-069-075-242045-
CRANE-PECOS-UPTON-
303 PM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTH CENTRAL PECOS...SOUTHEASTERN CRANE AND UPTON COUNTIES
UNTIL 345 PM CDT...

...A TORNADO WATCH IS IN EFFECT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 4 MILES
NORTHWEST OF KING MOUNTAIN AT 303 PM CDT...MOVING NORTHEAST AT 15
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3164 10215 3135 10187 3106 10245 3147 10254
TIME...MOT...LOC 2003Z 239DEG 13KT 3134 10230
Special weather statement, May 24, 2:10 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CDT SAT MAY 24 2014

TXZ075-242100-
PECOS-
310 PM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 400 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF FORT STOCKTON AT
309 PM CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL CROSS
INTERSTATE 10 NEAR FORT STOCKTON AND IS CAPABLE OF UP TO NICKEL SIZE
HAIL AND WIND GUSTS NEAR 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT. IF A TORNADO IS SPOTTED OR A
WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3110 10286 3094 10258 3064 10289 3073 10307
TIME...MOT...LOC 2009Z 216DEG 12KT 3078 10289

HUFFMAN

The radar

The Midland/Odessa radar (KMAF), 20 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ector

When
May 24, 2:15 PM CST to 2:20 PM CST
Where
Ector County, 1 mi NW of Odessa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.860, -102.382

Hail, Ector

When
May 24, 2:25 PM CST to 2:30 PM CST
Where
Ector County, Odessa
Measured
0.88 in hail
Reported by
Public
Coordinates
31.850, -102.370

Hail, Ector

When
May 24, 2:25 PM CST to 2:30 PM CST
Where
Ector County, West Odessa
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.830, -102.500

Hail, Pecos

When
May 24, 2:25 PM CST to 2:30 PM CST
Where
Pecos County, 1 mi E of Ft Stockton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.880, -102.853

Hail, Midland

When
May 24, 2:45 PM CST to 2:50 PM CST
Where
Midland County, Midland
Measured
0.88 in hail
Reported by
Public
Coordinates
32.000, -102.080

Hail, Ector

When
May 24, 2:51 PM CST to 2:56 PM CST
Where
Ector County, 4 mi W of Gardendale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.000, -102.488

Hail, Pecos

When
May 24, 3:35 PM CST to 3:40 PM CST
Where
Pecos County, 2 mi N of Bakersfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.909, -102.280

Hail, Reagan

When
May 24, 4:00 PM CST to 4:05 PM CST
Where
Reagan County, 2 mi NW of Stiles
Measured
1.75 in hail
Reported by
Public
Coordinates
31.421, -101.604

Hail, Pecos

When
May 24, 4:45 PM CST to 4:50 PM CST
Where
Pecos County, 14 mi SE of Bakersfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.737, -102.113

Hail, Terrell

When
May 24, 5:26 PM CST to 5:31 PM CST
Where
Terrell County, 29 mi NNE of Sanderson
Measured
2.75 in hail
Reported by
Public
Coordinates
30.538, -102.214

Hail, Pecos

When
May 24, 5:48 PM CST to 5:53 PM CST
Where
Pecos County, Iraan
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
30.920, -101.880

Hail, Pecos

When
May 24, 6:30 PM CST to 6:35 PM CST
Where
Pecos County, Iraan
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
30.920, -101.880

Thunderstorm Wind, Pecos

When
May 24, 6:30 PM CST to 6:31 PM CST
Where
Pecos County, Iraan
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.920, -101.880

A thunderstorm moved across Pecos County and produced a 60 mph wind gust in Iraan. No damage was reported.

Hail, Terrell

When
May 24, 6:56 PM CST to 7:01 PM CST
Where
Terrell County, 44.5 mi NE of Sanderson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.605, -101.872

Hail, Pecos

When
May 24, 7:19 PM CST to 7:24 PM CST
Where
Pecos County, Sheffield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.670, -101.830

Hail, Upton

When
May 24, 7:21 PM CST to 7:26 PM CST
Where
Upton County, 1 mi S of Mc Camey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.116, -102.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509919, 509918, 509920, 509922, 509916, 509917, 509925, 509932, 511362, 509935, 509938, 509939, 509941, 510276, 510278, 510286.